MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF FXD NECK SIZE 2 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF FXD NECK SIZE 2 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352703
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/13/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after revision surgery on (b)(6) 2017, patient was re-admitted to the hospital on (b)(6) 2017 due to the drainage he was experiencing from his incision erupted the day before.The patient underwent an incision and drainage, synovectomy, and the placement of antibiotic absorbable beads.Surgeon found that there was necrotic tissue only at the area of drainage and the rest of the incision looked good.Upon entering the posterior capsule, it was clear that the posterior capsule repair had not healed at all, and this, again looked like necrotic tissue, as well as necrotic bone.Surgeon performed further debridement of the necrotic tissue, but did have to leave some posterior necrotic tissue as it was adherent to the sciatic nerve.The cultures for this surgery were negative.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The lab analysis concluded, a non-smith&nephew insert, likely a constrained liner design, was received with the components.The evidence of cement in the inside of the shell suggests that the constrained liner was cemented into the shell in order to maintain fixation to the shell.Signs of burnishing and deformation on the liner and metal retaining ring suggests head/neck impingement.The signs of burnishing on the neck region of the stem was likely due to this impingement.The additional signs of damage shown on the stem were likely due to removal of the implants during revision surgery.No evidence of material or manufacturing deviations were observed in this investigation.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch/failure mode.The clinical/medical team concluded, all documents and images provided as of this date have been reviewed and consider and unless noted do not contribute to the clinical investigation.The impact to the patient beyond the pain and the revision surgery cannot be determined based on the information provided.In conclusion, the root cause for the stem breakage cannot be concluded definitively from the information provided.However, the extended length of the stem neck and the ball head, producing excess stress and possible impingement, cannot be ruled out as a contributing factor.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.

Brand Name
SMF FXD NECK SIZE 2 HO
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8600783
Report Number1020279-2019-01860
Device Sequence Number11336196
Product Code LPH
UDI-Device Identifier00885556159248
UDI-Public00885556159248
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K123012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/15/2023
Device Catalogue Number71352703
Device Lot Number13FM11053
Initial Date Received by Manufacturer 04/19/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR